Kansas, 2018

Hail and Damaging Wind in Kansas, March 23, 2018

March 23, 2018 · NWS GLD · 12 events in 7 counties and zones

Behind a cold front, high winds on the backside of a weak upper level disturbance reached the ground in a few counties. In Sherman County, the peak gust was 61 MPH at Goodland.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Behind a cold front, high winds on the backside of a weak upper level disturbance reached the ground in a few counties. In Sherman County, the peak gust was 61 MPH at Goodland. Wallace and Gove counties also experienced high winds.

To the east ahead of the cold front, a line of strong to severe thunderstorms was moving east across Decatur, Norton, and Graham counties. These storms produced large hail and severe wind gusts. The largest hail size reported was golf ball at Norton, and the highest wind gust was 63 MPH at Hill City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 23, 12:25 PM MST, 5 minutes earlier.

Area forecast discussion, Mar 23, 12:25 PM MST, 5 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
125 PM MDT Fri Mar 23 2018

.UPDATE...
Issued at 125 PM MDT Fri Mar 23 2018

A High Wind Warning has been issued for Cheyenne and Kit Carson
counties of Colorado. Surface observations from both Limon and
LaJunta showing prefrontal wind gusts to 50kts or so with blowing
dust on webcams. Am concerned that these winds and blowing dust
will travel east across our counties south of the interstate over
the next few hours. Additional high wind warnings may be needed.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 100 PM MDT Fri Mar 23 2018

Tonight...shower and thunderstorm chances decrease quickly this
evening as upper level wave moves east of the area. Behind the wave
mid and high level clouds increase across the area. Will be watching
for possibility of low clouds developing across much of the area as
boundary layer saturates. Low temperatures range from the low to mid
30s in far eastern Colorado to the low 40s out by Hill City.

Saturday...will see some high clouds move in from the west/southwest
during the day continuing through midnight before decreasing from
west to east toward sunrise Sunday morning. Will also have to deal
with some stratus clouds and possibly some fog. Northwest winds in
the morning become east to southeast during the afternoon with the
higher speeds along and west of the CO/KS border where gusts to 30
mph possible. Should see high temperatures range from the mid 50s to
low 60s east to the mid/upper 60s far west and south. Low
temperatures in the mid 30s.

Sunday...forecast area caught in between frontal systems during the
day which will make for a challenging temperature forecast. Right
now no changes will be made and will continue to advertise highs
ranging from the low to mid 50s east to the mid/upper 60s far west
and south. Could have some drizzle or light rain showers across the
far east in the morning. Low confidence forecast in Sunday night
precipitation chances with current low temperature forecast ranging
from the low/mid 30s west to low 40s far east.

.LONG TERM...(Monday through Thursday)
Issued at 232 AM MDT Fri Mar 23 2018

Monday and Tuesday: Active weather prevails on Monday and Tuesday as
a cut off low dives into the southwestern States. Showers will
develop late Monday morning as a theta-e boundary drifts southward
out of western Nebraska. CAPE values approaching 1000 J/Kg will be
in place across the eastern and northeastern portions of the CWA and
will expand westward as the afternoon hours progress. We could see a
few potentially stronger storms form along this boundary. Colder air
moves in after sunset with showers changing over to snow during the
overnight hours from west to east. Snow is expected to change back
over to rain after sunrise Tuesday, tapering off around midday with
high temperatures climbing into the upper 40s to lower 50s.

Wednesday and Thursday: A weak shortwave traverses the region on
Wednesday, bringing a brief chance of snow mainly to the
southwestern portions of the CWA during the morning hours. This will
change back to rain showers after sunrise, tapering off during the
mid to late afternoon. High temperatures on Wednesday will reach the
middle 50s. Thursday looks to remain dry with highs in the middle to
upper 50s as high pressure begins to influence the region from the
west.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1000 AM MDT Fri Mar 23 2018

KGLD, vfr conditions expected through the period. However, could
see mvfr cigs a few hours either side of 11z. Southwest winds
gusting 25kts at taf issuance expected to increase and slowly veer
to the west then northwest through 23z with gusts to 35kts
possible. Isolated thunderstorms possible around the terminal in
the 20z-00z timeframe, right now confidence not high enough to
include in the forecast for the terminal. For tonight northwest
winds 10-12kts expected. Could see some stratus a few hours either
side of 11z. Around 17z winds veer to the northeast under 10kts.

KMCK, vfr conditions expected through 11z. Winds begin the period
from the southeast near 12kts then back to the northeast then
north after 22z with gusts to 25kts possible. Isolated to
scattered thunderstorms possible in the 21z-02z timeframe with
winds backing to the north around 10kts. Stratus expected with
mvfr cigs in the 09z-16z timeframe and have added to the forecast.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning until 7 PM MDT /8 PM CDT/ this evening for
     KSZ013>015-027>029-041-042.

CO...Red Flag Warning until 7 PM MDT this evening for COZ253-254.

     High Wind Warning until 6 PM MDT this evening for COZ091-092.

NE...NONE.
&&

UPDATE...99
SHORT TERM...99
LONG TERM...TL
AVIATION...99
Hazardous weather outlook, Mar 23, 11:55 AM MST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1255 PM MDT Fri Mar 23 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1255 PM MDT Fri Mar 23 2018 /155 PM CDT Fri Mar 23 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Red Flag Warning for critical fire weather conditions is in effect
from noon MDT through 7 PM MDT for areas along and south of
Interstate 70.

Isolated to scattered thunderstorms are also possible this afternoon
and early evening generally along and north of Interstate 70.
Widespread severe weather is not expected. However, any lightning
strike from these storms is capable of sparking a fire. These
generally high based thunderstorms are also capable of producing wind
gusts to 60 mph and produce some blowing dust with sharply reduced
visibilities.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Elevated to near critical fire weather conditions are possible
across far eastern Colorado and west central Kansas both Saturday
and Sunday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Mar 23, 12:03 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
103 PM MDT FRI MAR 23 2018

COZ091-092-231930-
Kit Carson County CO-Cheyenne County CO-
103 PM MDT FRI MAR 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND WESTERN
KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 130 PM MDT...

At 101 PM MDT, Doppler radar was tracking an area of strong winds
along a line extending from 6 miles west of Cope to 10 miles east of
Matheson. Movement was southeast at 50 mph.

Wind gusts to around 60 mph will be possible as this area of outflow
moves through.

These strong winds will create visibility restrictions due to blowing
dirt. Use extreme caution if you must travel and be alert for rapidly
changing visibility.

Locations impacted include...
Stratton, Flagler, Seibert, Vona and Aroya.

This includes Interstate 70 in Colorado between mile markers 391 and
425.

LAT...LON 3957 10315 3957 10268 3940 10234 3877 10316
TIME...MOT...LOC 1901Z 309DEG 42KT 3965 10298 3912 10380

JRM

The radar

The Goodland radar (KGLD), 50 km away, was scanning. The volume nearest the first event began at 00:36 UTC.

Open the radar archive at this moment

Event by event

8 hail, 3 high wind, 1 thunderstorm wind. Local standard time, as filed.

High Wind, Wallace

When
March 23, 12:30 PM MST to 2:00 PM MST
Where
Wallace forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.917, -101.764 (the zone’s center; the record gives no point)

Three miles southeast of Weskan.

High Wind, Gove

When
March 23, 4:04 PM CST to 5:04 PM CST
Where
Gove forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.916, -100.483 (the zone’s center; the record gives no point)

High Wind, Sherman

When
March 23, 3:13 PM MST
Where
Sherman forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Hail, Decatur

When
March 23, 6:35 PM CST
Where
Decatur County, 0.57 mi W of Norcatur
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.830, -100.191

Hail, Sheridan

When
March 23, 6:35 PM CST
Where
Sheridan County, 5.66 mi WNW of Lucerne
Measured
1 in hail
Reported by
Social Media
Coordinates
39.540, -100.293

Reported near the Norton/Decatur line.

Hail, Decatur

When
March 23, 6:35 PM CST
Where
Decatur County, 0.61 mi WNW of Allison
Measured
1 in hail
Reported by
Public
Coordinates
39.575, -100.260

Hail, Norton

When
March 23, 6:38 PM CST to 7:04 PM CST
Where
Norton County, 0.54 mi NW of Norton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.834, -99.888

The hail ranged from nickel to golf ball in size, with quite a bit of ping-pong to golf ball size hail occurring. Screens and cars were damaged from the hail.

Hail, Norton

When
March 23, 6:40 PM CST
Where
Norton County, 1.6 mi W of Reager
Measured
1.25 in hail
Reported by
Public
Coordinates
39.827, -100.130

Hail, Norton

When
March 23, 6:45 PM CST
Where
Norton County, 0.68 mi SSW of New Almelo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.590, -100.123

The hail ranged from pea to quarter in size.

Hail, Norton

When
March 23, 6:48 PM CST
Where
Norton County, 0.69 mi N of Lenora
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.610, -100.000

Numerous ping-pong to golf ball size hail fell.

Hail, Norton

When
March 23, 6:50 PM CST
Where
Norton County, 3.16 mi NNE of Lenora Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.673, -100.002

Thunderstorm Wind, Graham

When
March 23, 6:58 PM CST
Where
Graham County, 0.35 mi SSW of (Hlc)hill City Muni
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
39.375, -99.832

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765498, 765492, 744751, 744754, 744757, 744761, 744758, 744759, 744763, 744764, 744766, 744767.